Alert archive / Iowa / Special Weather Statements in 2018
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Aug 6, 2018, 6:49 PM CDT for Lee County, Van Buren County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 6:49 PM CDT (23:49 UTC)
- Expired
- Aug 6, 2018, 7:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Quad Cities, IA
Counties Lee County, IA, Van Buren County, IA
The radar
The Quad Cities radar (KDVN), 160 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 7:01 PM CDT | HAIL 0.5 | 5 E Cantril, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
748
WWUS83 KDVN 062349
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
649 PM CDT MON AUG 6 2018
IAC087-111-177-MOC045-199-070015-
Henry-Van Buren-Lee-Scotland-Clark-
649 PM CDT MON AUG 6 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HENRY...
SOUTHERN VAN BUREN...NORTHWESTERN LEE...NORTHEASTERN SCOTLAND AND
NORTHWESTERN CLARK COUNTIES UNTIL 715 PM CDT...
At 646 PM CDT, doppler radar indicated strong thunderstorms
clustered in southeast Iowa from near Mount Sterling through
Bentonsport to Houghton, moving east around 20 mph.
Pea size hail and heavy rainfall can be expected with these storms.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4060 9220 4060 9218 4069 9218 4092 9146
4049 9143 4050 9222
TIME...MOT...LOC 2346Z 273DEG 23KT 4062 9188
$$
SheetsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:59 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 6, 2:59 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 259 PM CDT Mon Aug 6 2018 .SYNOPSIS... Issued at 228 PM CDT Mon Aug 6 2018 At 2 PM CDT, the forecast is in the 70s to lower 80s under mostly cloudy skies from earlier convection. This is pushing the convective boundary to SE of the area. Trends support convection to fire next 2 to 4 hours to our southeast and heavier convection in KS/NE that may arrive mid to late night. Weak frontal boundary is through most of the area with convective wave to SW that may produce moderate to locally heavier amounts of rain in SE. Then dry with near to below normal temperatures the next several days. && .SHORT TERM...(This Evening through Tuesday) ISSUED AT 228 PM CDT Mon Aug 6 2018 Short term forecast confidence assessment...fair or average. Main issue is timing, area and amounts of mostly moderate to possibly lower end 1 plus inch amounts of rain late tonight into Tuesday AM in SE 1/2 to 1/3 of the area. Tonight...have lowered POPS and amounts in NW with weak boundary passing to our south. Local tools support convective complex to pass with likely POPS far SE and chance across central. Forecast amounts may be a bit underdone for later shifts along and especially south of highway 30 with some 1 plus inch amounts suggested along and south of highway 34 in Iowa. Lows lower 60s northwest to upper 60s in the southeast. Little or no severe risk suggest due to strongest instability further to our south and east. Tuesday...morning convection suggested still in the southeast of showers and embedded storms with additional moderate amounts of rainfall possible until near noontime. Highs with clouds may be struggle to reach 80 degrees many areas. .LONG TERM...(Tuesday Night through Monday) ISSUED AT 228 PM CDT Mon Aug 6 2018 Northwest flow aloft and surface high pressure will lead to seasonable temperatures in the 80s for the middle this week. Evapotranspiration from recent rainfall and little in the way of dry air advection will keep the humid conditions going with dewpoints in the 60s to at times near 70 F. Late in the week into the weekend, the mid and upper level winds become northerly. As this occurs, embedded lobes of vorticity dropping in from Central Canada, coupled with daytime heating, may bring periods of scattered showers and thunderstorms. Since the areal coverage is not expected to be widespread, the current forecast has rain chances between 20-40%. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) ISSUED AT 1232 PM CDT Mon Aug 6 2018 Generally VFR conditions are expected with partly to mostly cloudy skies and winds light and tending from the north the next 24 hours. Another area of showers and thunderstorms will impact at least MLI and BRL terminals this evening and especially overnight into Tuesday. A lower risk exists at CID and almost NIL risk at DBQ. There is a risk of MVFR conditions with this precipitation for later shifts to monitor, especially after 07/09Z into mid to later morning. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...16 SHORT TERM...16 LONG TERM...Uttech AVIATION...16
Hazardous weather outlook, Aug 6, 4:01 AM CDT, 14 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 401 AM CDT Mon Aug 6 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-070915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 401 AM CDT Mon Aug 6 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Thunderstorms are forecast across the area through the period, especially north of I-80 early this morning and south of I-80 later tonight. The main threats with these storms are heavy rain and flash flooding plus lightning. Severe weather cannot be ruled out with the potential of damaging winds and hail later this afternoon through the overnight hours. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY There are low chances for thunderstorms mainly Tuesday and Thursday, but no hazards are currently expected other than lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today and tonight. Rainfall reports are especially appreciated. Wolf
In the hours before
Local storm report, Aug 6, 3:34 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 PM CDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HEAVY RAIN 5 N CEDAR RAPIDS 42.05N 91.68W
08/06/2018 M2.00 INCH LINN IA TRAINED SPOTTER
TOTAL RAINFALL FROM OVERNIGHT THROUGH THIS MORNING.
&&
PETERSLocal storm report, Aug 6, 6:12 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
612 PM CDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HEAVY RAIN 3 ENE MASSBACH 42.27N 90.06W
08/06/2018 M3.00 INCH JO DAVIESS IL TRAINED SPOTTER
EVENT TOTAL
&&
PETERSSpecial weather statement, Aug 6, 6:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
649 PM CDT MON AUG 6 2018
IAC087-111-177-MOC045-199-070015-
Henry-Van Buren-Lee-Scotland-Clark-
649 PM CDT MON AUG 6 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HENRY...
SOUTHERN VAN BUREN...NORTHWESTERN LEE...NORTHEASTERN SCOTLAND AND
NORTHWESTERN CLARK COUNTIES UNTIL 715 PM CDT...
At 646 PM CDT, doppler radar indicated strong thunderstorms
clustered in southeast Iowa from near Mount Sterling through
Bentonsport to Houghton, moving east around 20 mph.
Pea size hail and heavy rainfall can be expected with these storms.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4060 9220 4060 9218 4069 9218 4092 9146
4049 9143 4050 9222
TIME...MOT...LOC 2346Z 273DEG 23KT 4062 9188
SheetsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:37 PM CDT | Special Weather Statement | DVN | Johnson | 38 min |
| Aug 5, 7:39 PM CDT | Special Weather Statement | DVN | Buchanan, Delaware | 36 min |
| Aug 5, 9:21 PM CDT | Special Weather Statement | DVN | Buchanan, Delaware | 39 min |
| Aug 5, 10:11 PM CDT | Special Weather Statement | DVN | Dubuque, Jackson | 49 min |
| Aug 5, 10:20 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson, Jones | 55 min |
| Aug 6, 12:21 AM CDT | Special Weather Statement | DVN | Benton | 39 min |
| Aug 6, 12:38 AM CDT | Special Weather Statement | DVN | Buchanan, Delaware | 82 min |
| Aug 6, 2:01 AM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 5 hr |
| Aug 6, 5:20 AM CDT | Special Weather Statement | DVN | Dubuque | 85 min |
| Aug 6, 12:01 AM CDT | Special Weather Statement | DVN | Stephenson | 29 min |
Nearby
Special Weather Statements in Iowa, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.